Higher Dementia Risk Linked to More Use of Common Drugs

Higher Dementia Risk Linked to More Use of Common Drugs

A large study links a significantly increased risk for developing dementia, including Alzheimer’s disease, to taking commonly used medications with anticholinergic effects at higher doses or for a longer time. Many older people take these medications, which include nonprescription diphenhydramine (Benadryl). JAMA Internal Medicinepublished the report, called “Cumulative Use of Strong Anticholinergic Medications and Incident Dementia.”

The study used more rigorous methods, longer follow-up (more than seven years), and better assessment of medication use via pharmacy records (including substantial nonprescription use) to confirm this previously reported link. It is the first study to show a dose response: linking more risk for developing dementia to higher use of anticholinergic medications. And it is also the first to suggest that dementia risk linked to anticholinergic medications may persist—and may not be reversible even years after people stop taking these drugs.

“Older adults should be aware that many medications—including some available without a prescription, such as over-the-counter sleep aids—have strong anticholinergic effects,” said Shelly Gray, PharmD, MS, the first author of the report, which tracks nearly 3,500 Group Health seniors participating in the long-running Adult Changes in Thought (ACT), a joint Group Health-University of Washington (UW) study funded by the National Institute on Aging. “And they should tell their health care providers about all their over-the-counter use,” she added.

“But of course, no one should stop taking any therapy without consulting their health care provider,” said Dr. Gray, who is a professor, the vice chair of curriculum and instruction, and director of the geriatric pharmacy program at the UW School of Pharmacy. “Health care providers should regularly review their older patients’ drug regimens—including over-the-counter medications—to look for chances to use fewer anticholinergic medications at lower doses.” …Read More>>

Source: Medical Xpress

Send this to a friend